Facebook Pixel

Reclaim Your Sex Drive After Menopause

By HERWriter
 
Rate This
reclaim your sex drive postmenopause MonkeyBusiness Images/PhotoSpin

The loss of estrogen after menopause can lead to changes in a woman’s sex drive. The emotional changes that often accompany menopause can also add to a woman’s loss of interest in sex.

Luckily there is no reason for diminished sex drive to become permanent. Women can get back their sex drive after menopause.

Before menopause, women’s sex drives peaked just before and after ovulation. But when menstruation stops, estrogen dips, and those revved-up days are gone. Menopausal women may also respond less to touch and find sexual arousal harder. Less estrogen also means less blood flow to the vagina, and more dryness.

Try over-the-counter water-based lubricants. Or consider vaginal estrogen preparations. These can return the vaginal tissue to its premenopausal state, which is more elastic and less dry.

One of the best ways to rev up your libido is to exercise more. Get enough sleep and avoid harmful substances such as nicotine and alcohol.

The symptoms of menopause itself -- insomnia, hot flashes and depression -- also contribute to libido decline.

Women may also blame menopause for a low sex drive when other health problems are the real cause. Common culprits include bladder problems, underactive thyroid and iron-deficiency anemia.

Get an overall medical checkup and while you’re at it, get your hormone levels checked too, said Dr.Northrup.com. Androgens are the hormones associated with libido. However, declining levels of estradiol can also affect a woman’s potential for sexual arousal.

Dr.Northrup.com also suggested progesterone cream. As a precursor to estrogen and testosterone, progesterone is important in maintaining sufficiently high levels of the other hormones for optimal sexual pleasure.

Consider testosterone. Oprah.com warned however, that the FDA has not approved any medications for this use in women. Patients often get the testosterone from compounding pharmacies or use medications designed for men in lower doses.

One side effect of some commonly prescribed medications like antidepressants and beta-blockers is decreased sex drive. Talk to a doctor about alternatives if you’re taking any of these types of medications.

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Sexual Health

Get Email Updates

Resource Centers

Related Checklists

Sexual Health Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!